Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 193, NWS Birmingham, AL

April 7, 2005Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2005, 4:00 PM CDT for Cherokee County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2005, 4:00 PM CDT (21:00 UTC)
Expired
Apr 7, 2005, 4:45 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 072100
SVRBMX
ALC019-072145-
/O.NEW.KBMX.SV.W.0193.050407T2100Z-050407T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT THU APR 7 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITY OF CENTRE

* UNTIL 445 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  CENTRE...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FORNEY AND CEDAR BLUFF.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3406 8576 3396 8558 3421 8534 3434 8557

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:29 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 7, 3:29 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT THU APR 7 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

UPPER LEVEL LOW CONTINUES TO SLOWLY APPROACH THE FORECAST AREA
THIS AFTERNOON. WITH THE COLDEST TEMPERATURES ALOFT IN PLACE...WE
CAN EXPECT ISOLATED HAIL PRODUCING THUNDERSTORMS FOR THE REMINDER
OF THIS AFTERNOON AND PROBABLY THROUGH THE EARLY EVENING HOURS.
ONCE THE SUN GOES DOWN...I EXPECT THE ATMOSPHERE TO BECOME MORE
STABLE AND STORMS TO DIE OFF. THE UPPER LEVEL LOW SYSTEM WILL
BEGIN TO EXIT THE FORECAST AREA FRIDAY. SOME LIGHT RAIN/DRIZZLE
WILL BE POSSIBLE MAINLY DURING THE EARLY MORNING HOURS. BY FRIDAY
AFTERNOON...CLOUDS WILL BEGIN TO MOVE OUT AND WILL CLEAR OUT BY
FRIDAY NIGHT.

FOR THE SECOND WEEKEND IN A ROW...IT LOOKS LIKE THE WEATHER WILL
BE DRY WITH PLEASANT TEMPERATURES AND PLENTY OF SUN. TEMPERATURES
WILL RANGE IN THE LOWER TO MID 50S IN THE EVENING AND LOWER TO MID
70S IN THE AFTERNOON.

.LONG TERM (MONDAY THROUGH THURSDAY)...

THUNDERSTORMS WILL RETURN THE AREA TUESDAY AND WEDNESDAY AS THE
NEXT SYSTEM APPROACHES FROM THE WEST. LOOKING AT THE LONG RANGE
MODELS...DYNAMICS FOR THIS SYSTEM LOOK VERY SIMILAR TO THE EVENT
THAT WE HAD YESTERDAY. SO STRONG TO SEVERE THUNDERSTORMS COULD BE
POSSIBLE WITH THIS SYSTEM. TIMING COULD STILL CHANGE SINCE WE ARE
A GOOD WAYS OFF.

NO SIGNIFICANT CHANGES IN TEMPERATURES ARE EXPECTED IN THE
EXTENDED. TEMPERATURES ARE EXPECTED TO REMAIN AROUND AVERAGE FOR
THIS TIME OF THE YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  68  49  73 /  50  20  10  10
ANNISTON    55  67  51  73 /  50  20  10  10
BIRMINGHAM  55  67  51  75 /  50  10  10  10
TUSCALOOSA  56  68  52  78 /  50  10  10  10
CALERA      56  68  53  76 /  50  10  10  10
AUBURN      54  68  52  74 /  50  20  10  10
MONTGOMERY  56  69  53  78 /  40  10  10  10
TROY        56  69  53  78 /  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/ARM
Hazardous weather outlook, Apr 7, 12:56 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT THU APR 7 2005

ALZ011>015-017>050-081756-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1256 PM CDT THU APR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG
AND NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65.

AN UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL ALABAMA
THIS AFTERNOON AND EVENING BRINGING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE AREA.

THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL DUE TO THE
COLD AIR ALOFT.  THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH
LATE THIS EVENING.

ALSO...RIVER FLOODING CAN EXPECTED ALONG SOME WATERWAYS FROM RECENT
HEAVY RAINFALL ACROSS CENTRAL ALABAMA TODAY.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND ACROSS PARTS OF
CENTRAL ALABAMA.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS WITH HEAVY RAINFALL
LATE MONDAY NIGHT AND TUESDAY AS ANOTHER LOW PRESSURE SYSTEM
APPROACHES ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 7, 3:06 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT THU APR 7 2005

ALZ026-072030-
ST. CLAIR-
306 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN ST. CLAIR COUNTY
UNTIL 330 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SPRINGVILLE...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SPRINGVILLE...
ODENVILLE AND BRANCHVILLE THROUGH 330 PM CDT.
Special weather statement, Apr 7, 3:32 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT THU APR 7 2005

ALZ027-072115-
TALLADEGA-
332 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 415
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF TALLADEGA...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLADEGA THROUGH 415
PM CDT.
Special weather statement, Apr 7, 3:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT THU APR 7 2005

ALZ019-072115-
CALHOUN-
336 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 415
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEAVER...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...BLUE
MOUNTAIN...ANNISTON AND JACKSONVILLE THROUGH 415 PM CDT.
Special weather statement, Apr 7, 3:39 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT THU APR 7 2005

ALZ021-072130-
CLEBURNE-
339 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 430
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HEFLIN...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HEFLIN...
EDWARDSVILLE...FRUITHURST AND PINEY WOODS THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 7, 3:42 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU APR 7 2005

ALZ035-072130-
CHILTON-
342 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 430
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER THORSBY...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THORSBY THROUGH 430
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 7, 3:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT THU APR 7 2005

ALZ020-072145-
CHEROKEE-
353 PM CDT THU APR 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 445
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...CENTRE...CEDAR
BLUFF AND GAYLESVILLE THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:15 PM CDTSevere Thunderstorm WarningBMXSumter45 min
Apr 6, 10:22 PM CDTSevere Thunderstorm WarningBMXPickens23 min
Apr 6, 10:31 PM CDTSevere Thunderstorm WarningBMXSumter44 min
Apr 6, 11:05 PM CDTSevere Thunderstorm WarningBMXTuscaloosa40 min
Apr 6, 11:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
Apr 6, 11:31 PM CDTSevere Thunderstorm WarningBMXWalker44 min
Apr 6, 11:51 PM CDTSevere Thunderstorm WarningBMXSumter39 min
Apr 7, 12:00 AM CDTSevere Thunderstorm WarningBMXHale, Marengo45 min
Apr 7, 12:33 AM CDTSevere Thunderstorm WarningBMXLowndes42 min
Apr 7, 1:33 AM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery27 min
Apr 7, 3:49 PM CDTSevere Thunderstorm WarningBMXChilton41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.